Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

March 26, 1998Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 26, 1998, 1:49 AM EST for Kent County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 1998, 1:49 AM EST (06:49 UTC)
Expired
Mar 26, 1998, 2:40 AM EST
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 260649 RRA
SVRGRR
MIC081-260740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 AM EST THU MAR 26 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  KENT COUNTY - SOUTHWESTERN LOWER MICHIGAN

* UNTIL 240 AM EST

* AT 150 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES WEST OF GRAND RAPIDS OR 5 MILES WEST
  OF GRANDVILLE MOVING EAST AT 45 MPH.

* SOME LOCATIONS AFFECTED
  WALKER               AROUND 150 AM EST
  GRAND RAPIDS         AROUND 155 AM EST
  ROCKFORD             AROUND 205 AM EST
  LOWELL               AROUND 210 AM EST

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 10:58 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 25, 10:58 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 PM EST WED MAR 26 1998

THE 02Z SFC ANALYSIS PLACES THE WARM FRONT ACROSS SRN WI... THEN SE
THROUGH ORD AND INTO SW OHIO. THE REGIONAL RADAR LOOP INDICATED PCPN
ECHOES DEVELOPING ACROSS THE NRN 1/2 OF WI AND THE SRN UP WITH A BAND
ARCHING DOWN INTO WCNTRL LWR. ALL OF THE SCT -SHRA WERE N OF THE WARM
FRONT. TOOK A QUICK PEEK AT THE 00Z NGM AND IT WAS SHOWING THE VORT
MAX TAKING A MORE NRN ROUTE ACROSS NRN LWR PER THE 12Z ETA RUN. XPCT
THE WARM FRONT TO PUSH N OF OUR FA BY MID MORNING. AS A RESULT...
XPCT LIKELY POPS ACROSS OUR NRN TWO TIER OF ZONES TNGHT WHERE THE
BEST PVA AND DEEPER MOISTURE SHOULD BE... AND LOW CHANCE POPS ACROSS
THE S.

THE LATEST LDS CHART IS SHOWING CG LIGHTNING STRIKES POPPING UP
ACROSS THE NRN HALF OF WI. THE NOSE OF 60 KNOT LLJ IS PROGGED TO MOVE
INTO NRN LWR TNGHT. THIS COMBINED WITH ELEVATED CAPES OF 500 J/KG
SHOULD TRIGGER SCT T-STORMS ACROSS THE NRN HALF OF OUR FA BETWEEN 06Z
AND 12Z. SINCE WET BULB ZERO VALUES ARE PROGGED TO BE AROUND
8K...SOME OF THE STRONGER STORMS COULD PRODUCE PEA TO MARBLE SIZE
HAIL. JUST NOTICED A FEW STRIKES JUST N OF THE WARM FRONT IN XTREME
SW WI. THEREFORE WILL KEEP A MENTION OF T-STORMS FOR THE COUNTIES N
OF I94.

TEMPS AND DWPTS WILL BE ON THE RISE TNGHT... SO PLAN TO UPDATE ZONES
ACCORDINGLY.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:09 AM ESTSevere Thunderstorm WarningGRROttawa81 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.